Minnesota, 2012

Tornado and Hail in Minnesota, April 15, 2012

April 15, 2012 · NWS FSD · 5 events in 3 counties and zones

Thunderstorms produced large hail at scattered locations in southwest Minnesota during the afternoon of April 15th. There was also a brief tornado reported in Lyon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at scattered locations in southwest Minnesota during the afternoon of April 15th. There was also a brief tornado reported in Lyon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 15, 9:45 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 15, 9:45 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SUN APR 15 2012

.DISCUSSION.../ISSUED AT 1045 AM CDT/

LOW CENTER WILL BE MOVING ACROSS SLIGHTLY FURTHER SOUTH ON ITS TRACK
THAN WE EARLIER THOUGHT...BUT WITH INVERTED TROUGH NORTH OF LOW IT
WILL NOT MAKE A REAL BIG DIFFERENCE IN THE FORECAST. SHOWERS SHOULD
CONTINUE TO DEVELOP NEAR AND RIGHT BEHIND THE FRONT AS FORECAST AS
STRONG UPPER SYSTEM MOVES INTO AREA. STORMS MAY DEVELOP AHEAD OF AND
NEAR THE LOW CENTER. GIVEN THE PROJECTED MOVEMENT OF THE SYSTEM...
THE SEVERE THREAT SEEMS IN SOME DOUBT BUT MAY STILL BE THERE FAR
EASTERN PART OF FORECAST AREA...GIVEN STORMS IN THESE WIND FIELDS
MAY QUICKLY BECOME SEVERE. COOLER WEATHER AND THE STRONG NORTHWEST
WINDS WILL FOLLOW THE SYSTEM THIS AFTERNOON AND TONIGHT. THE WINDS
ADVISORY WEST LOOKS GOOD. STARTED PART OF THE AREA INCLUDING HERE AT
FSD WITH A LATER WIND ADVISORY...AND CUT PART OF THE ADVISORY FOR
THE STRONG SOUTHERLY WINDS AS THE GRADIENT RELAXES WITH THE APPROACH
OF THE LOW AND FRONT. LEFT THE FAR SOUTHEAST CORNER...IN NORTHWEST
IOWA...ALONE HOWEVER. TEMPERATURES LOOK TOLERABLE FOR NOW BUT WILL
SURELY BE DOING AT LEAST MINOR ADJUSTING AS THE HEATING SOUTHEAST
AND THE COOLING FROM THE NORTHWEST MAKE TEMPERATURES SOMEWHAT
TRICKY. / WILLIAMS

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT SUN APR 15 2012/

CONVECTION FROM LAST NIGHT HAS NOW WEAKENED AND MOVED EAST OF THE
AREA WITH LITTLE LEFT BEHIND. THIS HOWEVER IS JUST A BRIEF PERIOD
OF CALM BEFORE ANOTHER ROUND OF RAIN AND THUNDERSTORMS DEVELOPS
TODAY. THIS TIME AROUND THERE IS REALLY LITTLE OR NO SEVERE
THREAT...ALTHOUGH WITH ABOUT 1000 J/KG CAPE IN THE FAR EASTERN CWA
THERE MAY BE THE POTENTIAL FOR A FEW UPDRAFTS STRONG ENOUGH TO
SUPPORT LOWER END SEVERE HAIL. FARTHER WEST...ALONG AND WEST OF
INTERSTATE 29...MAINLY RAIN IS EXPECTED WITH MORE OF THE EMBEDDED
THUNDER VARIETY OF UPDRAFTS. REGARDLESS...SIGNIFICANT UPPER LEVEL
FORCING ALONG WITH A DECENT TROWAL AND SOME INSTABILITY SHOULD
LEAD TOWARDS SOME DECENT RAIN RATES. SO UPPED RAINFALL AMOUNTS
TODAY OVER MAINLY THE NORTHERN CWA WITH A HALF AN INCH TO AN INCH
OF RAINFALL POSSIBLE. THE THREAT FOR RAINFALL WILL LINGER INTO THE
EVENING AS THE STRONG SUPPORT LIFTS NORTHEAST. BY THE EVENING THE
CONVECTIVE THREAT SHOULD PRETTY MUCH BE GONE AND ONLY A BAND OF
RAIN EXPECTED. TEMPERATURES WILL WARM NICELY OVER NORTHWEST IOWA
WITH THE BREAK IN PRECIPITATION AND THE DRY SLOT MOVING THROUGH
ALLOWING FOR A PERIOD OF SUNSHINE THIS MORNING. LOOKING AT 70S IN
NORTHWEST IOWA WITH LOWER TO MID 50S FROM THE JAMES VALLEY WEST
WHERE THE FRONT WILL WORK IN BY LATE MORNING. THE DEEPENING LOW AT
THE SURFACE WILL PASS THROUGH THE CWA LATE THIS MORNING INTO THE
AFTERNOON. VERY STRONG WINDS AHEAD AND BEHIND THIS LOW ARE
EXPECTED...SO HAVE OPTED FOR A WIND ADVISORY IN ALL AREAS TODAY
INTO TONIGHT. STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP LATE
THIS MORNING IN NORTHWEST IOWA AND FAR SOUTHERN SOUTHWEST
MINNESOTA...WITH SUSTAINED WINDS OF 30 TO 35 MPH AND GUSTS TO 45
MPH POSSIBLE. THIS WINDS SHOULD DECREASE BY MID AFTERNOON AS COLD
FRONT APPROACHES. VERY STRONG WINDS...BORDERLINE HIGH WIND WARNING
FROM THE JAMES VALLEY WEST...WILL DEVELOP LATE THIS MORNING...THEN
SPREAD EAST DURING THE AFTERNOON AND EVENING. WILL OPT TO INCLUDE
WIND GUSTS TO 55 MPH ACROSS THE JAMES VALLEY AND CENTRAL SD
COUNTIES...WITH GUSTS TO 45 TO 50 MPH CLOSER TO THE INTERSTATE 29
CORRIDOR LATE THIS AFTERNOON AND INTO THE EVENING. WITH STRONG
MIXING THROUGH THE NIGHT LOWS SHOULD MAINLY BE IN THE MID TO UPPER
30S.

BY MONDAY AND WINDY MORNING WILL GIVE WAY TO DECREASING WINDS
THROUGH THE AFTERNOON...BECOMING LIGHT IN THE EARLY EVENING. WITH
THE COLDER AIR IN PLACE LOWERED HIGHS ABOUT A DEGREE OR SO...BUT
THEY WERE PRETTY MUCH IN LINE. AS WEAK HIGH PRESSURE MOVES THROUGH
MONDAY NIGHT WILL SEE CALM WINDS BECOME LIGHT SOUTHEAST. THE COLDEST
LOW TEMPERATURES WILL BE ACROSS THE LOWER SPOTS FROM INTERSTATE 29
EAST WHERE A FEW LOCATIONS WILL FALL TO AROUND 30 DEGREES.

A SOUTHERLY GRADIENT WILL DEVELOP ON TUESDAY BRINGING WARMER
READINGS AND BREEZY AFTERNOON WINDS. LOOK FOR HIGHS IN THE 60S. A
DECENT UPPER LEVEL WAVE STILL PROGGED TO MOVE THROUGH TUESDAY NIGHT
SO WILL CONTINUE THE MID RANGE POPS FOR SHOWERS AND ISOLATED
THUNDERSTORMS. ELEVATED CAPES ON THE ORDER OF 500 TO 1000 J/KG WITH
MARGINAL 1 TO 6 KM BULK SHEAR VALUES SO NOT EXPECTING SEVERE
THUNDERSTORMS.

SEMI ZONAL FLOW WILL BECOME PREVALENT ON WEDNESDAY...WHICH WILL
SUPPORT SLIGHTLY WARMER THAN NORMAL TEMPERATURES...BUT ALSO FOSTER
PRECIPITATION CHANCES AS EMBEDDED SHORTWAVES TRAVERSE THE WESTERLY
FLOW. HAVE INCLUDED 30-40 POPS ON WEDNESDAY NIGHT AND 50-60 POPS ON
THURSDAY WITH THE ARRIVAL OF THE STRONGER WAVE. PRECIP COULD LINGER
INTO FRIDAY...SO HAVE MAINTAINED 20 POPS THROUGH THEN...BUT PREFER
THE SLIGHTLY FASTER ECMWF OVER THE GFS...WHICH CLEARS THINGS OUT BY
EARLY FRIDAY. TEMPERATURES WILL BE SLIGHTLY COOLER ON THURSDAY AND
FRIDAY...WITH HIGHS MAINLY IN THE 50S. THE WEEKEND WILL FEATURE THE
BUILDING OF A WESTERN RIDGE...WHICH WILL MOST LIKELY MEAN A RETURN
TO WARMER TEMPERATURES AND HIGHS IN THE MID 60S TO LOWER 70S RANGE
BY SUNDAY. COULD SEE A FEW SHOWERS ACROSS EAST CENTRAL SD AND
SOUTHWESTERN MN ON SATURDAY AS WEAK SHORTWAVE ENERGY TOPS THE
BUILDING RIDGE...SO HAVE INCLUDED A 20 POP FOR SATURDAY AT THIS
POINT. OTHERWISE THE WEEKEND SHOULD BE PRIMARILY DRY.

&&

.AVIATION.../FOR THE 12Z TAF ISSUANCE/

OTHER THAN A FEW ISOLD SHOWERS...THE FIRST FEW HOURS OF THE TAF
PERIOD SHOULD BE MOSTLY FREE OF PRECIPITATION. CONCERN RIGHT OUT
OF THE GATES WILL BE REDUCED VSBYS DUE TO FOG NEAR KFSD...WHERE
WINDS HAVE BECOME CALM. LIFR VSBYS WILL BE POSSIBLE AT KFSD THROUGH
AROUND 14Z...WHEN THE INCREASE IN WINDS AND DAYLIGHT SHOULD BRING
VSBYS BACK UP TO MVFR LEVEL. AS THE SFC LOW PRESSURE CENTER LIFTS
ACROSS SERN SD/NWRN IA/SRN MN TODAY...SHRA WILL REDEVELOP ACROSS
THE AREA. HAVE INCLUDED PRECIP REDEVELOPMENT AT KHON AFTER 15Z.
KFSD/KSUX SHOULD SEE A BIT OF DRY SLOTTING THIS MORNING AS THE LOW
ARRIVES...SO HAVE DELAYED PRECIP AFTER THE NOON HOUR THERE AND
INCLUDED A BIT OF SCATTERING OF THE LOW CLOUDS. ISOLD TS WILL ALSO
BE POSSIBLE AT KFSD AND KSUX...WHERE WEAK INSTABILITY IS PROGGED.
VSBY/CIG RESTRICTIONS SHOULD MOSTLY BE IN THE MVFR CATEGORY WITH
THE CONVECTION. THE OTHER AVIATION CONCERN WILL BE VERY WINDY
CONDITIONS...PRIMARILY AFTER 17Z. SUSTAINED SPEEDS OF 25 TO 30 KTS
WITH GUSTS TO 40 KTS WILL PREVAIL ON SUNDAY AFTERNOON AND EVENING.
DIRECTIONAL COMPONENT WILL EVENTUALLY BECOME NORTHWESTERLY IN THE
WAKE OF THE LOW /AROUND 20Z FOR KHON...23Z KFSD...01Z KSUX/.
EXPECT PRECIP TO DIMINISH FROM WEST TO EAST AFTER 06Z...WITH
SCATTERING OF THE LOW CLOUDS OCCURRING CLOSER TO 12Z SUNDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ003-013-014-
     021-022-031-032.

MN...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM CDT MONDAY FOR
     MNZ071.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT MONDAY FOR
     MNZ072-080-097-098.

NE...WIND ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT MONDAY FOR
     NEZ013.

SD...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM CDT MONDAY FOR
     SDZ039-040-054>056-060-061-065-068.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT MONDAY FOR
     SDZ062-066-067-069-070.

     WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR SDZ038-050-052-
     053-057>059-063-064.

&&
Hazardous weather outlook, Apr 15, 10:46 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 AM CDT SUN APR 15 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1146 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA ALONG AND AHEAD OF AN
ADVANCING COLD FRONT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE OVER AN AREA
FROM JACKSON MINNESOTA TO SPENCER AND STORM LAKE IOWA. SEVERE
STORMS	SHOULD MOVE EAST OF THE AREA BY EARLY EVENING WITH A FEW
NON SEVERE STORMS LINGERING INTO THE EVENING BEHIND THE FRONT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS AFTERNOON IN
SOUTHEAST SOUTH DAKOTA BEHIND AN ADVANCING COLD FRONT. SEVERE
STORMS ARE NOT EXPECTED...BUT ISOLATED STORMS MAY PRODUCE SMALL
HAIL AND GUSTY WINDS UNTIL LATE AFTERNOON FROM THE JAMES RIVER
VALLEY TO THE EASTERN BORDER OF THE STATE.

WIND AND FOG...
VERY STRONG SOUTHERLY WINDS ARE LIKELY IN PART OF NORTHWEST IOWA
THIS AFTERNOON. MEANWHILE...VERY STRONG NORTHWEST WINDS WILL
SPREAD ACROSS SOUTHEAST SOUTH DAKOTA FROM THE WEST BEHIND A COLD
FRONT. THESE STRONG NORTHWEST WINDS WILL THEN SPREAD INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY THIS EVENING. SUSTAINED
WINDS OF OVER 30 MPH WITH GUSTS OVER 40 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT BUT ARE
NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT IN NORTHWEST
IOWA AND SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Apr 15, 10:40 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HAIL             7 NNE MITCHELL          43.83N 97.99W
04/15/2012  E1.00 INCH       DAVISON            SD   TRAINED SPOTTER

            MOSTLY NICKEL SIZE BUT A FEW QUARTERS

&&

LAFLIN
Local storm report, Apr 15, 11:17 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             2 N ARTESIAN            44.04N 97.92W
04/15/2012  E1.00 INCH       SANBORN            SD   PUBLIC

            MOSTLY DIME SIZE BUT A FEW AS BIG AS QUARTERS

&&

LAFLIN

The radar

The Sioux Falls radar (KFSD), 67 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Pipestone

When
April 15, 2:05 PM CST
Where
Pipestone County, 3.45 mi S of Holland
Measured
1 in hail
Reported by
Public
Coordinates
44.050, -96.200

Hail, Lincoln

When
April 15, 2:28 PM CST
Where
Lincoln County, 4.83 mi NNE of Tyler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.330, -96.080

Large hail whitened the ground.

Hail, Lyon

When
April 15, 3:10 PM CST
Where
Lyon County, 1.47 mi NNW of Ghent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.540, -95.890

Tornado, Lyon

When
April 15, 3:11 PM CST to 3:13 PM CST
Where
Lyon County, 4.64 mi ENE of Minneota to 4.17 mi ENE of Minneota
Rating
EF0
Path length
0.49 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
44.590, -95.890

A brief tornado caused no reported damage.

Hail, Lyon

When
April 15, 3:25 PM CST
Where
Lyon County, 4.81 mi NE of Minneota
Measured
0.75 in hail
Reported by
Public
Coordinates
44.610, -95.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyThe tornado archive for Minnesota, 2012Warnings in Minnesota, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374948, 374949, 374950, 374952, 374953.